This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Insulin in DKA

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Blood glucose levels start to decrease once rehydration fluids and potassium are running. Hence insulin should not be started until intravenous fluids have been running for at least an hour. (there is some evidence that cerebral oedema is more likely if insulin is started early)

Continuous low-dose intravenous infusion is the preferred method. There is no need for an initial bolus

  • make up a solution of 1 unit per ml. of human soluble insulin (e.g. Actrapid) by adding 50 units (0.5 ml) insulin to 50 ml 0.9% saline in a syringe pump
  • do not add insulin directly to the fluid bags, use aY-connector to attach the syringe pump to the IV fluids already running

Run the solution at 0.1 units/kg/hour (0.1ml/kg/hour) ( some clinicians believe that 0.05 units/kg/hour is an adequate dose)

  • once the blood glucose level falls to 14mmol/l, change the fluid to contain 5% glucose (generally 0.9% saline with glucose and potassium). DO NOT reduce the insulin. The insulin dose needs to be maintained at 0.1 units/kg/hour to switch off ketogenesis.
    • some suggest also adding glucose if the initial rate of fall of blood glucose is greater than 5-8 mmol/l per hour, to help protect against cerebral oedema
    • there is no good evidence for this practice, and blood glucose levels will often fall quickly purely because of rehydration.
  • DO NOT stop the insulin infusion while glucose is being infused, as insulin is required to switch off ketone production
    • if the blood glucose falls below 4 mmol/l, give a bolus of 2 ml/kg of 10% glucose and increase the glucose concentration of the infusion
    • insulin can temporarily be reduced for 1 hour
  • if needed, a solution of 10% glucose with 0.45% saline can be made up by adding 50ml 50% glucose to a 500 ml bag of 0.45% saline/5% glucose with 20 mmol KCl
  • once the pH is above 7.3, the blood glucose is down to 14 mmol/l, and a glucose-containing fluid has containing fluid has been started, consider reducing the insulin infusion rate, but to no less than 0.05 units/kg/hour
  • if the blood glucose rises out of control, or the pH level is not improving after 4-6 hours consult senior medical staff and re-evaluate (possible sepsis, insulin errors or other condition), and consider starting the whole protocol again.

If the child is already on long-acting insulin (especially Glargine), continuing the treatment at the usual dosage and time throughout the DKA treatment (in addition to the IV insulin infusion) may shorten length of stay after recovery from DKA.

For children on continuous subcutaneous insulin infusion (CSII) pump therapy, stop the pump when starting DKA treatment (1)

Reference:


Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page